Thunderstorm Wind, Lane
- When
- August 3, 4:53 PM CST
- Where
- Lane County, Shields
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.620, -100.450
Public report of a 70 mph wind gust.
An upper-level trough moved over western Kansas early in the morning. Correlating with a PVU maximum and left exit region of the jet aloft, plenty of dynamical support was present for strong storms to develop producing all hazards.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper-level trough moved over western Kansas early in the morning. Correlating with a PVU maximum and left exit region of the jet aloft, plenty of dynamical support was present for strong storms to develop producing all hazards. This included a weak and brief tornado, 4 inch hail, and 85 mph winds. This manifested in a couple supercells and a small bowing MCS moving southward across SW Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 3, 3:30 PM CST, 1 hour 23 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 430 PM CDT Sun Aug 3 2025 ...Updated Aviation... .KEY MESSAGES... - Scattered thunderstorms will be capable of producing locally heavy rain, dangerous lightning, and strong/damaging winds Sunday evening. - Southwest Kansas will be dry Monday through Friday, with a strong warming trend. Afternoon temperatures will be near 100 Thursday and Friday. && .UPDATE... Issued at 332 PM CDT Sun Aug 3 2025 As of 3:15 PM, convection was developing along a deep moisture axis across northwest Kansas, located ahead of an upper level trough associated with the left exit region of an upper level jet. In this area, CIN has eroded, with MLCAPE around 2500 J/kg and effective shear around 30 knots. These storms were moving south along a moist instability axis and strengthening as they moved into an area of greater mid-level instability. Given that they are moving into a more unstable environment, these storms are expected to continue and increase in coverage over the next few hours as they move into north central and west central Kansas. The main hazards will be large hail up to 2 inches in diameter and strong, gusty winds, given downdraft CAPE values greater than 1100. Locally heavy rainfall may also be an issue, given high PWAT values. && .DISCUSSION... Issued at 227 PM CDT Sun Aug 3 2025 Earlier this morning an upper level trough over western Kansas is leading to lingering early morning convection across Central Kansas. This upper trough, embedded in a northwest flow, was located on the northeast side of an upper level ridge developing across the southwest United States. Another upper wave was located in western Wyoming/Northern Colorado based on the left exit region of a 250mb upper jet and 1.5 400mb PVU. This next approaching upper level system will approach western Kansas late day and given a surface boundary over western Kansas, deepening surface low over eastern Colorado and afternoon mid level lapse rate >7.5c/km this will bring another round of thunderstorms late today and overnight. These wet conditions may begin the work week but hot and dry conditions will be returning to western Kansas by mid week as the southwestern United States expands into the Rockies and Plains. There is a slight chance for severe thunderstorms late today and early tonight. A surface boundary will be located over southwest Kansas late in the day as mid level lapse rates increase to >8c/km and moisture improves. Afternoon clouds are already developing near and east of our surface boundary where 0-1km forcing is improving, 700mb temperatures are cooler and CIN is decreasing. As a result we expect a few thunderstorms (20-40%) are expected to develop by after 3pm east of highway 83, as a few of the CAMS suggest. In this area the shear will be weak, but given the mid level lapse rates and decreasing CIN, we will be monitoring the chance for a few severe late day/evening thunderstorms ahead of the next approaching upper level trough/250mb jet. The main hazard will be wind gusts 60 to 70 mph and isolated large hail. For locations near the Colorado border, there will be a greater risk for very large hail if storms develop late today. Based on the better shear forecast in this area by early evening and instability, it appears that the environment would be capable of a few storms producing very large hail (>2 inches) and wind gusts up to 60 mph. This is where the Storm Prediction Center has a slight risk and has also highlighted this area with a hatched region for very large hail (greater than a 10% chance of hail >2 inches). A warming trend is returning, with hot conditions expected through the end of the work week. Ensembles and deterministic models remain similar to previous runs indicating an upper ridge building into the Rockies early in the week and then expanding into the plains during the latter half of the work week. This occurs as our next eastern Pacific upper-level trough moves onshore and begins to cross the Pacific Northwest and California. Based on forecast 850mb temperatures late in the week and the agreement among ensembles on +30C 850mb temperatures, the current forecast appears on track. Highs are expected to climb to 95 to near 100 degrees by mid week, but highs around 100 degrees through the start of the weekend may end up being a few degrees too cool. The latest NBM currently shows a 50 to 80% chance for highs to be 102 degrees or higher west of Highway 283 and near the Oklahoma border. Anyone with outdoor plans during the latter half of this upcoming work week should be prepared for these hot conditions and take heat safety precautions. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 430 PM CDT Sun Aug 3 2025 Radar and satellite imagery at 2130z depicted severe thunderstorms west of HYS, and north of GCK. Thunderstorms are expected to again evolve into another complex and move southward this evening, with impacts most likely at GCK/DDC 02-06z Mon, where convective TEMPO groups were included in this set of TAFs. Confidence of convective impacts at HYS/LBL is lower, but still possible. Primary risk from any storms will again be outflow wind gusts to near 50 kts. Any storms are expected to clear all airports no later than 12z Mon, with VFR/SKC expected through daylight Monday. Light southeast winds will prevail through this TAF period, outside of any influence from thunderstorms. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Burgert DISCUSSION...Burgert AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 308 AM CDT Sun Aug 3 2025 KSZ030-031-043>046-061>066-074>081-084>090-040815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 308 AM CDT Sun Aug 3 2025 /208 AM MDT Sun Aug 3 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Strong to severe thunderstorms will be possible across portions of southwest Kansas this afternoon into the evening. The strongest storms will be capable of producing 1 to 2 inch hail and damaging winds in excess of 60 mph. An isolated tornado or two cannot be ruled out in extreme southwest Kansas. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in extreme southwest Kansas, generally after 4 PM CDT.
Preliminary Local Storm Report
National Weather Service Dodge City KS
1232 PM CDT Sun Aug 3 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 PM Tstm Wnd Gst 2 NE Johnson City 37.59N 101.73W
08/02/2025 M94 MPH Stanton KS AWOS
KJHN reported wind gust 94 mph.
&&The Dodge City radar (KDDC), 104 km away, was scanning. The volume nearest the first event began at 22:51 UTC.
29 thunderstorm wind, 13 hail, 2 flash flood, 1 tornado. Local standard time, as filed.
Public report of a 70 mph wind gust.
Report was from the Kansas State Mesonet of 66 mph.
A COOP Observer reported hail of 1.75 inches.
The report was received from AWN weather station.
Two public reports came in at the same time reporting multiple large tree limbs downed. One of the report included pictures.
The emergency manager reported hail of 1.75 inches. At the same time, a report of 1 hail was given from the public.
The report of a 77 mph wind gust was from KKSDIGHT22 weather station.
A public report of 1.75 inch hail.
A COOP observer reported a 82 mph wind gust.
Storm chaser video showed a brief tornado last for a couple minutes. No damage was found.
A public report of 1.75 inch hail.
A public report of multiple large tree branches being blown down.
Report was from AWN weather station 7 SSW Charleston.
Report was from AWN weather station 3 WNW Dodge City.
A public report of wind damaging trees, wind estimated to 60 mph.
Report was from a personal weather station KKSDODGE27 weather station.
A personal weather station report of 96 mph from KKSDODGE57.
Report was from the personal weather station KKSDODGE59.
Report was from an AWN weather station 5 N Dodge City.
Mesonet station SPUK1 Spearville recorded a 62 mph wind gust.
An Emergency Manager reported shingles were blown off roof of residence.
Multiple public reports at the same time and location of tree branches being snapped, shingles blown off, and siding blown off.
An Emergency Manager reported a tree had blown down onto a house and cars. They also reported large tree limbs being blown down and power poles downed.
A Stanton Emergency Manager reported 3 inch hail.
Mesonet station CW9785 Dodge City recorded a 60 mph wind gust.
Public reported large tree branches blown down.
The public reported street flooding.
The Emergency Manager reported 1.75 inch hail.
A public report of 2.75 inch hail.
A report of blown down tree branches.
A member of the public reported 4 inch hail.
A storm chaser reported 2.75 inch hail and included pictures via social media.
Public reported 2 inch hail.
One mesonet site recorded a 73 mph wind gusts at AWN weather station 4 ENE Ford. A nearby mesonet site reported a 64 mph gust a minute earlier from K5FRD 3WNW Ford.
ASOS station KDDC Dodge City Regional Airport reported a 85 mph wind gust.
The ASOS station KGCK Garden City reported a 62 mph wind gust.
The Emergency Manager reports several streets in Dodge City were covered with water.
The mesonet station UP367 4.9 NE Meade (UPR) reported a 66mph wind gust.
Mesonet station DW9907 Bloom reported a 65 mph wind gust, Mesonet station UP835 3.0 W Kingsdown reported a 62 mph, and a AWN weather station reported a 60 mph in the same time and area.
The Mesonet station UP372 2.3 W Mullinville reported a 66 mph wind gust.
A public report of 2.75 inch hail.
A public report of 1.75 inch hail.
A mesonet from the Kansas State Mesonet recorded a 58 mph wind gust.
Twenty-five freight cars were derailed on highway 54 east of Kingsdown.
A public report from social media had 2 inch hail with pictures. Another public report nearby of 1 inch hail around the same time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyThe tornado archive for Kansas, 2025Warnings in Kansas, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288679, 1288681, 1288683, 1288684, 1288685, 1288686, 1288687, 1288688, 1288691, 1288682, 1288692, 1288693, 1288727, 1288728, 1288730, 1288739, 1288981, 1288742, 1288914, 1288916, 1288924, 1288926, 1288934, 1288935, 1288965, 1288967, 1288969, 1288972, 1288973, 1288974, 1288980, 1288689, 1288690, 1288982, 1288983, 1288984, 1288986, 1288987, 1288990, 1288989, and more.